Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Paducah, KY

June 12, 2018Edwards County, Wayne County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 12, 2018, 3:03 PM CDT for Edwards County, Wayne County, White County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2018, 3:03 PM CDT (20:03 UTC)
Expired
Jun 12, 2018, 3:30 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edwards County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 44 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:55 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 12:55 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1255 PM CDT Tue Jun 12 2018

.UPDATE...
Issued at 1253 PM CDT Tue Jun 12 2018

For 18Z aviation TAF run.

UPDATE Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Jun 12 2018

Thunderstorm and heavy rain potential continues to be the primary
forecast challenge. Thunderstorms increased in coverage overnight
over western Kentucky and southern Illinois, indicating that it
won't take much to get things going today.

Persistent but weakening mcs over southwest Indiana and se
Illinois sent an outflow boundary across the Pennyrile region of
west Kentucky to near kpah. Convection increased along this
boundary around midnight. The 00z high-res cam models have done a
fairly good job of depicting the new activity on the boundary. A
nearly stationary 500 mb vort center over Indiana has been
providing added lift to sustain the convection early this morning.

The 00z Monday high-res models finally scored a point yesterday.
Their timing and placement of convection was in the ballpark. Most
of the activity waited til around 00z to develop, as they
indicated. For today, they indicate fairly widespread convection
developing around 18z as the atmosphere becomes strongly unstable.
This convection will be supported by a very moist low-level
southwest flow interacting with outflow boundaries. Pops will be
raised into the likely category for parts of the area today.

Given the anticipated high capes and deep moisture, some pulse
type wind or hail events are again possible. Heavy rainfall is an
equally high concern due to the slow storm motion and potential
for backbuilding cells. Some backbuilding of storms was observed
over Massac and Pope Counties in the past couple hours, where
dual-pol rainfall estimates were around 1.5 inches per hour. A
Flash Flood Watch was considered for areas of southwest Indiana
and se Illinois where flash flood guidance is quite low. However,
the timing of convection was not clear enough to set a time frame
for the watch. Later shifts may be able to zero in on a watch for
this afternoon or this evening.

For tonight, the high-res models diminish activity rather abruptly
this evening. Hourly forecast pops will decrease tonight, though
not as quickly as the high-res models indicate.

On Wednesday, a weak cold front will progress southeast across the
lower Ohio Valley and southeast Missouri. The atmosphere along the
front is forecast to become strongly unstable once again. However,
the potential for early morning convection makes the timing and
intensity of redevelopment unclear. Forecast pops will be in the
chance category.

Heat indices will remain just below critical thresholds the next
couple afternoons. A few places in southeast Missouri may again
reach 100 degrees on the heat index, but convection should make
the duration of any hazardous heat indices short-lived.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Jun 12 2018

Better than average confidence in the big picture or synoptic
scale features as models are in fair to good agreement.

The main threat for thunderstorms will mainly be in the heat of the
day through the extended. By Wednesday night the front should be
south of the area. This will result in drying or very low chances of
rain. The front will lift back north and stall or meander over the
lower Ohio Valley and Middle Mississippi Valley. This will return
chances of storms to the region through the weekend...albeit sparse
in coverage. The best chance for storms will be in the afternoon or
early evening. This will mainly due to upper level ridging building
in from the west. This should mitigate storm develop at least some.
This will bring a northerly wind to the region in the fronts wake.
Finally turning easterly late in the week. Winds will finally shift
back to the south late Saturday into next week. This will also
contribute to holding off storms a little. Wednesday instability
will be strong with LI's approaching double digits and CAPE values
in 3k-4k j/kg2 range any storms could be strong at the very least.
Also PWats will approaching 2 inches...so they could produce copius
amounts of rain where storms develop. As we get into end of the week
forecast soundings indicate an inversion around 850mb which should
also limit storm development. The inversion breaks down by Sunday.
However the upper level ridge keeps building eastward and should
centered over us by the weekend at the latest. This high keeps
drifting eastward and be off the east coast as we start next week.
This will likely bring higher storm chances to the region next week.
Temperatures will continue to be about 5 or more degrees above normal
with highs around 90 and lows around 70 through the extended.

&&

.AVIATION...
Issued at 1250 PM CDT Tue Jun 12 2018

A very moist and unstable air mass will set the stage for scattered
to numerous thunderstorms today. As diurnal heating kicks in,
storms should develop at or near the remainder of the taf sites this
afternoon/evening. Heavy rain may accompany some storms. Although
ifr conditions are possible, the probability of sustained ifr is
too low to mention in the tafs at this time. Outside of storms,
vfr conditions will continue.

Although tsra is not mentioned in the tafs after midnight tonight,
there is a small chance isolated convection will linger well into
the night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 2 PM CDT this afternoon for ILZ076>078.

MO...None.
IN...Flash Flood Watch until 2 PM CDT this afternoon for INZ081-082.

KY...None.
&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Jun 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will continue today. Locally
heavy rainfall is the primary concern, especially where the ground
is nearly saturated in southwest Indiana and southeast Illinois.
Some isolated flooding is possible. During the afternoon and
early evening, a few strong storms with hail and gusty winds are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Locally heavy rain
and dangerous lightning are the primary concerns. A few storms
could become strong, with hail and gusty winds.

There is a slight chance of thunderstorms every day from Thursday
into early next week. The storms will be mainly during the heat of
the afternoon. Dangerous lightning will be the main concern.

The heat index will peak around 100 degrees each afternoon from
Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Local storm report, Jun 12, 1:33 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 E AVA                 37.89N 89.44W
06/12/2018  E0.75 INCH       JACKSON            IL   TRAINED SPOTTER

&&

DWS
Local storm report, Jun 12, 1:35 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     3 E AVA                 37.89N 89.44W
06/12/2018  E40.00 MPH       JACKSON            IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.

&&

DWS
Special weather statement, Jun 12, 1:36 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT TUE JUN 12 2018

ILZ081-082-084>086-088-089-092-MOZ076-086-087-100-110-111-121915-
Jackson IL-Union IL-Johnson IL-Saline IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Bollinger MO-Cape Girardeau MO-Stoddard MO-
Wayne MO-Scott MO-Perry MO-
136 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN JOHNSON...
NORTHWESTERN SALINE...NORTHWESTERN ALEXANDER...SOUTHERN FRANKLIN...
WILLIAMSON...SOUTHEASTERN JACKSON...SOUTHERN HAMILTON...NORTHWESTERN
SCOTT...SOUTHERN BOLLINGER...SOUTHEASTERN PERRY...EAST CENTRAL
WAYNE...NORTHEASTERN STODDARD AND CAPE GIRARDEAU COUNTIES UNTIL 215
PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zeigler to 7 miles northeast of Shook. Movement
was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms. Storm spotters reported 40 mph winds and dime size
hail as the storms moved through Ava Illinois.

These storms have the potential to intensify and become severe.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Scott City, Anna, Johnston City, Chaffee,
Christopher, Jonesboro, Marble Hill, Advance, Oran, Bollinger Mill
State Historic Site, Trail Of Tears State Park and Zeigler.

LAT...LON 3794 8837 3792 8837 3698 8978 3706 9028
      3797 8913
TIME...MOT...LOC 1835Z 261DEG 23KT 3788 8904 3709 9019

PS
Local storm report, Jun 12, 1:50 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
06/12/2018                   JACKSON            IL   BROADCAST MEDIA

            TREES DOWN IN MURPHYSBORO.

&&

DWS
Local storm report, Jun 12, 2:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
06/12/2018                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            TREES DOWN IN JACKSON. SEVERAL POWER OUTAGES REPORTED IN
            JACKSON AND CAPE GIRARDEAU. TIME ESTIMATED FROM RADAR.

&&

DWS
Special weather statement, Jun 12, 2:50 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
250 PM CDT TUE JUN 12 2018

ILZ084-085-088-089-092-093-MOZ087-111-112-122015-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-Pulaski IL-
Cape Girardeau MO-Scott MO-Mississippi MO-
250 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JOHNSON...
SOUTHERN WILLIAMSON...SOUTHEASTERN JACKSON...ALEXANDER...NORTHERN
MISSISSIPPI...SCOTT AND EAST CENTRAL CAPE GIRARDEAU COUNTIES UNTIL
315 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobden to Hay-Wood City. Movement was
east at 20 mph. These storms had produced damaging winds in Cape
Girardeau county, but have weakened.

Isolated wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Charleston, Scott City, Anna, Cairo, Jonesboro, Vienna, Oran, Benton,
Cobden, Goreville, Bertrand, Mounds, Dongola, Morley, Tamms, Mound
City, Kelso, Creal Springs, Karnak and Wyatt.

LAT...LON 3696 8972 3700 8973 3765 8922 3762 8871
      3751 8871 3733 8885 3734 8890 3730 8893
      3723 8893 3721 8903 3707 8918 3702 8918
      3698 8912 3682 8925
TIME...MOT...LOC 1948Z 282DEG 19KT 3758 8919 3702 8962

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:08 PM CDTSpecial Weather StatementPAHHenderson52 min
Jun 12, 4:53 PM CDTSpecial Weather StatementPAHCaldwell, Hopkins, Lyon, Union, Webster37 min
Jun 12, 4:58 PM CDTSpecial Weather StatementPAHDaviess47 min
Jun 12, 5:30 PM CDTSpecial Weather StatementPAHChristian, Hopkins, McLean, Muhlenberg, Trigg45 min
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningPAHWayne27 min
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningPAHWayne18 min
Jun 11, 8:20 PM CDTSpecial Weather StatementPAHJefferson, Wayne40 min
Jun 11, 8:47 PM CDTSpecial Weather StatementPAHEdwards, Wayne43 min
Jun 11, 9:29 PM CDTSpecial Weather StatementPAHWabash46 min
Jun 12, 1:21 AM CDTSpecial Weather StatementPAHMassac, Pope39 min
Jun 12, 2:24 AM CDTSpecial Weather StatementPAHPope51 min
Jun 12, 6:39 AM CDTAreal Flood AdvisoryPAHWayne111 min
Jun 12, 7:08 AM CDTFlash Flood WatchPAHEdwards, Wabash, Wayne, White13 hr
Jun 12, 8:36 AM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 1:36 PM CDTSpecial Weather StatementPAHUnion, Williamson39 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Jun 12, 2:10 PM CDTSevere Thunderstorm WarningPAHAlexander, Union35 min
Jun 12, 2:17 PM CDTFlash Flood WarningPAHWayne118 min
Jun 12, 2:50 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pulaski, Union25 min
Jun 12, 3:26 PM CDTFlash Flood WarningPAHEdwards2 hr
Jun 12, 3:31 PM CDTSpecial Weather StatementPAHWabash44 min
Jun 12, 3:38 PM CDTSevere Thunderstorm WarningPAHWabash, White37 min
Jun 12, 3:48 PM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 4:15 PM CDTAreal Flood WarningPAHWayne3 hr
Jun 12, 3:08 PM CDTSpecial Weather StatementPAHButler, Stoddard52 min
Jun 12, 3:57 PM CDTSevere Thunderstorm WarningPAHMississippi33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.